Iowa, 2011Flash Flooding in Iowa, June 25, 2011
June 25, 2011 · NWS DMX · 5 events in 3 counties and zones
A strong push of moisture took place during the overnight hours of the 24th into the morning of the 25th. The low level jet increased to 60 kts, bringing a return of moisture to the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong push of moisture took place during the overnight hours of the 24th into the morning of the 25th. The low level jet increased to 60 kts, bringing a return of moisture to the area. Precipitable water values increased to just under 2 inches by morning. An MCS developed the previous night over South Dakota and Nebraska. It pushed east during the night and consolidated over Nebraska. The airmass was unstable to the south of the developing MCS, with CAPE values around 2000 J/kg and lifted indices around -5 C. Strong convection developed in a band ahead of the approaching MCS in the warm air advection wing. A narrow line of thunderstorms formed from eastern Nebraska, through southwest into south central Iowa. Rainfall was extremely heavy with rainfall rates approaching 2 inches per hour. A band of 2 to 6 inch rainfall occurred from southwest Cass County, through Adams, Union, Clarke, into Wayne and Appanoose Counties. Flash flooding occurred in the town of Creston with numerous intersections impassable due to to fast flowing water. Roads were also closed by fast flowing water in Adams and Clarke Counties. U.S. Highway 69 was closed for a period of time just south of Osceola by flooding. Flooding closed streets in a low water crossing area of Promise City briefly.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 2:48 AM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 25, 2:48 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT SAT JUN 25 2011
.SHORT TERM /TODAY/...
DOUBLE MCS/S MOVING THRU SD AND NEB ARE SHIFTING SWD THIS MRNG AS
COMPLEX OVR SRN NEBRASKA TAKES OVER ON THE NOSE OF THE LLJ AND
MOISTURE INFLOW. EXPECT TO SEE THIS CONTINUE TO DEVELOP EWD ALONG
THE SHEAR AXIS PRESENT FROM SRN NEBRASKA INTO NRN MO AS LLJ VEERS
TWD SNRS. STRONGEST STORMS LIKELY TO REMAIN SOUTH OF THE CWA...BUT
EXPECT TO SEE A LARGE AREA OF MOD TO OCNLY HEAVY RAFL THIS MRNG
OVR THE SWWN THIRD TO HALF OF THE CWA. WILL CONT THE MNTN OF
LOCALLY +RA FOR THIS AREA AS WELL. TSRA WILL WEAKEN LATER THIS
MRNG AND AFFECT MAINLY THE SERN ZNS. WOULD SEE SCT DVLPT ABOUT
ANYWHERE THIS AFTN...BUT NOT LOOKING FOR AN ORGANIZED SYSTEM.
TEMPS ARE TRICKY WITH THE CLOUDS AND RAIN. LOWERED MAX
TEMPS...ESPECIALLY ACRS THE SOUTH...DUE TO CLOUDS AND LIKELIHOOD
THAT MOST OF THE DAY WILL HAVE AT LAST SCT-BKN AREA OF TSRA OVR
IT.
.LONG TERM /TONIGHT THROUGH FRIDAY/...
BEGINNING OF PERIOD VERY TRICKY WITH LIKELY DEVELOPMENT OF YET
ANOTHER MCS ACROSS CENTRAL NE...WITH TRACK EASTWARD DIFFICULT TO
DETERMINE. COULD SEE MCS INTO CENTRAL IOWA BEFORE PULLING SOUTH.
HOWEVER...FEEL MOST LIKELY SCENARIO WILL SEE MCS TRACK NEAR LLJ
WHICH WILL BE FURTHER SOUTH INTO KS/MO. HAVE INCLUDED CHANCE POPS
THROUGHOUT OVERNIGHT...WITH LIKELY ALONG SOUTH. WITH ADDITIONAL
MOISTURE IN OVERNIGHT...WILL LIKELY SEE FOG ACROSS THE
REGION...WITH DENSE FOG POSSIBLE IN SPOTS.
LATE SUNDAY A FRONT ASSOCIATED WITH LOW PRESSURE IN SOUTHERN KS
WILL LIFT NORTHWARD ACROSS IOWA. THIS WILL LIKELY BE FOCUS FOR
STORM DEVELOPMENT. COULD SEE SOME STRONG TO SEVERE STORMS
OVERNIGHT...WITH STRONG SHEAR AND CAPES OVER 1000 J/KG...HOWEVER
APPEARS MOST LIKELY THREAT WILL BE HEAVY RAIN. SYSTEM WILL PULL
AWAY BY LATE MONDAY. COULD AGAIN SEE POTENTIAL FOR STRONG STORMS
LATE MONDAY...HOWEVER...MODELS ARE BECOMING MORE PROGRESSIVE WITH
FRONT...TRYING TO SWEEP IT CLEAR OF IOWA WITH SEVERE POTENTIAL
FOCUSED ALONG BOUNDARY. WILL HAVE TO KEEP A CLOSE EYE ON THIS
SYSTEM.
HIGH PRESSURE WILL THEN BUILD IN BENEATH UPPER LEVEL RIDGE FOR
MOST OF REMAINDER OF THE PERIOD. ANOTHER QUICK SHOT FOR SOME
PRECIPITATION WEDNESDAY WITH APPROACHING WAA. AS RIDGE BUILD...THIS
WILL LEAD TO HOT AND MUGGY CONDITIONS FOR THE WEEKEND WITH H850
TEMPS APPROACHING 30 BY END OF WEEK.
&&
.AVIATION...25/06Z
THUNDERSTORM COMPLEX OVER SD AND NEBRASKA SHOULD MOVE INTO CNTRL IA
LATE TONIGHT. IN ADDITION TO REDUCED VSBYS WITH
PRECIPITATION...LOCALIZED MVFR CIGS ARE ALSO POSSIBLE. THUNDERSTORM
CHANCES WILL CONTINUE INTO THE AFTERNOON ON SATURDAY. CIGS ARE
EXPECTED TO LOWER THROUGH THE AFTERNOON WITH WIDESPREAD MVFR
CONDITIONS BY LATE AFTERNOON. THE THUNDERSTORMS SHOULD END TOWARD
EARLY EVENING. THOUGH LIGHT PRECIPITATION AND SOME FOG LIKELY WILL
DEVELOP AFTER 00Z.
&&
.HYDROLOGY...
POTENTIAL FOR HEAVY RAINFALL IS A CONCERN OVER THE NEXT FEW DAYS.
INITIAL COMPLEX TODAY MAY BRING LOCALLY HEAVY RAFL TO THE SRN AND
SWRN PART OF THE STATE. FFG VALUES HAVE INCREASED OVR THE SOUTH
THIS WEEK WITH MOST AREAS IN THE 1.5 INCH RANGE FOR 1 HR AND AROUND
2 INCHES OR MORE FOR 3 HOUR SUGGEST POTENTIAL FOR FLASH FLOODING IS
LOW...BUR RISES IN AREAS STREAMS IS QUITE LKLY. HIGH PWAT
VALUES...APPROACHING 2 INCHES ALNG THE MO BORDER NEED TO BE
MONITORED. NEXT ROUND ON MON LOOKS LIKE IT WILL BE OVR THE NERN
ZONES...WHERE FLASH FLOODING POTENTIAL IS LOWER. AGAIN...MAINSTEM
STREAM RISES ARE LKLY BUT FF POT IS NOT ALL THAT GREAT.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM/HYDROLOGY...MS JUN 11
LONG TERM...WILKINS
AVIATION...DONAVON
Hazardous weather outlook, Jun 25, 3:51 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
451 AM CDT SAT JUN 25 2011
IAZ006-007-016-017-023-025>028-033-034-037>039-044>046-048>050-
261100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-FRANKLIN-
BUTLER-BREMER-SAC-CALHOUN-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
GREENE-STORY-MARSHALL-TAMA-
451 AM CDT SAT JUN 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY SATURDAY AND INTO
TONIGHT. STORMS ARE NOT EXPECTED TO BE SEVERE
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM SATURDAY
THROUGH MONDAY. SEVERE WEATHER MAY BE POSSIBLE AT
TIMES...PARTICULARLY SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY RAIN
IS POSSIBLE ON SATURDAY WITH ISOLATED ONE TO TWO INCH RAINFALL
AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME.
IAZ004-005-015-024-035-036-047-261100-
EMMET-KOSSUTH-PALO ALTO-HUMBOLDT-WEBSTER-HAMILTON-BOONE-
451 AM CDT SAT JUN 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY SATURDAY AND INTO
TONIGHT. STORMS ARE NOT EXPECTED TO BE SEVERE.
RIVER FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM SATURDAY
THROUGH MONDAY. SEVERE WEATHER MAY BE POSSIBLE AT
TIMES...PARTICULARLY SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY RAIN
IS POSSIBLE ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME.
IAZ057>062-070>075-081>086-092>097-261100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
451 AM CDT SAT JUN 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY SATURDAY AND INTO
TONIGHT. STORMS MAY BE SEVERE...ESPECIALLY IN THE MORNING...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. IN
ADDITION...STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD
LEAD TO LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM SATURDAY
THROUGH MONDAY. SEVERE WEATHER MAY BE POSSIBLE AT
TIMES...PARTICULARLY SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY RAIN
IS POSSIBLE ON SATURDAY WITH ISOLATED ONE TO TWO INCH RAINFALL
AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN FROM TIME TO TIME
THROUGH THE WEEKEND.
AW
In the hours before
Special weather statement, Jun 25, 3:05 AM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT SAT JUN 25 2011
IAZ070>072-081>083-251000-
ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION-
405 AM CDT SAT JUN 25 2011
...THUNDERSTORMS DEVELOPING IN SOUTHWEST IOWA...
AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 38 MILES WEST OF
CRESTON...DEVELOPING EASTWARD AT AROUND 55 MPH.
PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CUMBERLAND... MASSENA... CARBON...
BRIDGEWATER... PRESCOTT... ORIENT...
CROMWELL... CRESTON AIRPORT... CRESTON...
MACKSBURG... AFTON... THAYER...
LORIMOR...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Jun 25, 4:01 AM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT SAT JUN 25 2011
IAZ070>072-081>083-093>095-251100-
ADAIR-ADAMS-CASS-CLARKE-DECATUR-MADISON-RINGGOLD-UNION-WAYNE-
501 AM CDT SAT JUN 25 2011
...THUNDERSTORMS EXPANDING OVER SOUTHWEST AND SOUTH CENTRAL
IOWA...
AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST
OF CRESTON TO 9 MILES SOUTHEAST OF LAMONI...MOVING NORTHEAST AT 15
MPH.
NICKEL SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ELLSTON... DAVIS CITY... BEACONSFIELD...
CRESTON AIRPORT... CRESTON... BRIDGEWATER...
ARISPE... GRAND RIVER... DECATUR CITY...
AFTON... LEON... FONTANELLE...
ORIENT... LINEVILLE... WELDON...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jun 25, 5:51 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
651 AM CDT SAT JUN 25 2011
IAZ081>083-092>094-251245-
ADAMS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-
651 AM CDT SAT JUN 25 2011
...THUNDERSTORMS WITH GUSTY WINDS MOVE ACROSS SOUTHERN
IOWA..
AT 648 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
CRESTON TO 42 MILES WEST OF LAMONI...MOVING EAST AT 45 MPH.
WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
KENT... CROMWELL... CLEARFIELD...
BLOCKTON... ATHELSTAN... CRESTON AIRPORT...
MALOY... CRESTON... REDDING...
DIAGONAL... DELPHOS... BENTON...
SHANNON CITY... ARISPE... AFTON...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
Special weather statement, Jun 25, 5:52 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
652 AM CDT SAT JUN 25 2011
IAZ081>083-092>094-251245-
ADAMS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-
652 AM CDT SAT JUN 25 2011
...THUNDERSTORMS WITH GUSTY WINDS MOVE ACROSS SOUTHERN IOWA...
AT 648 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
CRESTON TO 42 MILES WEST OF LAMONI...MOVING EAST AT 45 MPH.
WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
KENT... CROMWELL... CLEARFIELD...
BLOCKTON... ATHELSTAN... CRESTON AIRPORT...
MALOY... CRESTON... REDDING...
DIAGONAL... DELPHOS... BENTON...
SHANNON CITY... ARISPE... AFTON...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
Flash Flood, Union
- When
- June 25, 7:13 AM CST to 11:00 AM CST
- Where
- Union County, 0.95 mi WNW of Creston to 2 mi SSW of Creston
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.073, -94.388
Several road intersections impassable within the Creston city limits due to fast moving water.
Flash Flood, Adams
- When
- June 25, 9:22 AM CST to 11:00 AM CST
- Where
- Adams County, 3.6 mi NNE of Prescott to 7.2 mi SSW of Williamson
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.078, -94.603
Six to 8 inches of water flowing over a road at Union Ave just south of 150th St. Also occurring at Vanilla Ave and 150th St.
Flash Flood, Union
- When
- June 25, 9:55 AM CST to 11:00 AM CST
- Where
- Union County, 16 mi E of Creston to 2.39 mi NNE of Thayer
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.070, -94.063
Closure of 160th Street due to water over road.
Flash Flood, Union
- When
- June 25, 9:55 AM CST to 11:00 AM CST
- Where
- Union County, 1 mi E of Lorimor to 1.28 mi E of Lorimor
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.130, -94.051
Closure of 120th Street due to water over road.
Flash Flood, Clarke
- When
- June 25, 9:55 AM CST to 12:30 PM CST
- Where
- Clarke County, 1 mi S of Osceola to 1.33 mi SSE of Leslie
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.016, -93.780
Several closures along U.S. Highway 69 south of Osceola due to water over the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Dakota, June 25, 2011$340,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in South Dakota, June 25, 2011$250,000 · 1.75 in hail · 14 events
- Flooding in Iowa, June 25 to 30, 2011$245,000 · 8 events
- Flash Flood in North Dakota, June 25, 2011$300,000 · 1 event
- Flash Flooding and Flooding in Illinois, June 25 to 26, 2011$95,000 · 1 in hail · 23 events
- Flood in Wyoming, June 25 to 26, 2011$167,000 · 1 event
- Flooding in Indiana, June 25 to 30, 2011$120,000 · 4 events
- Lightning Strike and Heavy Rain in Illinois, June 25 to 26, 20112 injured · $50,000 · 6 events
- Flash Flooding and Hail in Missouri, June 25 to 26, 20111.75 in hail · 22 events
- Tornadoes and Hail in Nebraska, June 25, 2011EF0 · 11 events
- Flash Flooding and Hail in Illinois, June 25 to 26, 20112 in hail · 10 events
- Flash Flood and Hail in North Dakota, June 25 to 26, 20111.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303535, 303537, 303539, 303541, 303543.